Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 61, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 22, 2010, 12:46 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2010, 12:46 PM MDT (18:46 UTC)
- Expired
- Sep 22, 2010, 3:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 160 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3654 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
074 WGUS55 KSLC 221846 FFWSLC UTC017-222145- /O.NEW.KSLC.FF.W.0061.100922T1846Z-100922T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1246 PM MDT WED SEP 22 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN GARFIELD COUNTY IN UTAH... * UNTIL 345 PM MDT * AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY RUNOFF WILL OCCUR ALONG AND NEAR THE BURR TRAIL IN CAPITOL REEF NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS AND BACKCOUNTRY ROADS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. CAMPERS AND HIKERS SHOULD MOVE OUT OF NARROW CANYONS AND LOW-LYING SLICK ROCK AREAS IMMEDIATELY. && LAT...LON 3813 11131 3814 11095 3755 11080 3755 11107 $$ CONGER
2 follow-up statements
929 WGUS75 KSLC 222019 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 219 PM MDT WED SEP 22 2010 UTC017-222145- /O.CON.KSLC.FF.W.0061.000000T0000Z-100922T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 219 PM MDT WED SEP 22 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EASTERN GARFIELD COUNTY... WHILE HEAVY RAINFALL HAS LARGELY ENDED OVER THE BURR TRAIL IN CAPITAL REEF NATIONAL PARK...ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVER THE NEXT SEVERAL HOURS. FLASH FLOODING WILL REMAIN LIKELY ALONG THE BURR TRAIL IN CAPITAL REEF NATIONAL PARK AS THE HEAVY RUNOFF CONTINUES MOVING DOWN THE DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3813 11131 3814 11095 3755 11080 3755 11107 $$ CRK
915 WGUS75 KSLC 222141 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 341 PM MDT WED SEP 22 2010 UTC017-222151- /O.EXP.KSLC.FF.W.0061.000000T0000Z-100922T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 341 PM MDT WED SEP 22 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MDT FOR EASTERN GARFIELD COUNTY... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND THE FLASH FLOOD WARNING FOR THE BURR TRAIL IN CAPITAL REEF NATIONAL PARK WILL BE ALLOWED TO EXPIRE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3813 11131 3814 11095 3755 11080 3755 11107 $$ CRK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 11:10 AM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 22, 11:10 AM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1110 AM MDT WED SEP 22 2010
.SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE FROM THE SOUTH
TODAY IN ADVANCE OF A PACIFIC TROUGH. THE TROUGH WILL CROSS THE
REGION TONIGHT WITH DRIER WESTERLIES SPREADING BACK INTO THE AREA
THURSDAY.
&&
.DISCUSSION...APPROACHING PACIFIC TROUGH CURRENTLY CARVING EAST
SOUTHEAST THROUGH NEVADA PER LATEST SATELLITE LOOPS. DEEP
SUBTROPICAL MOISTURE CONTINUES TO SURGE NORTH IN ADVANCE OF SAID
TROUGH WITH PWAT VALUES INCREASING RAPIDLY ACROSS THE EASTERN TWO
THIRDS OF THE STATE. VALUES PER LATEST SOUNDING IMAGERY NOW
EXCEEDING .80 INCHES FROM UTAHS DIXIE NORTH ALONG THE WASATCH
PLATEAU AND POINTS EAST. BY 18Z...GFS FORECAST ENSEMBLE SYSTEM
INDICATES PRECIPITABLE WATER WILL BE +2 TO +4 STANDARD DEVIATIONS
ABOVE NORMAL ACROSS MUCH OF EASTERN UTAH. A FAIRLY SHARP GRADIENT
IS NOTICED IN SURFACE DEWPOINTS THIS MORNING ALONG A LINE FROM
SAINT GEORGE NORTHEAST TO ROUGHLY OGDEN...WITH UPPER 40S TO LOW
50S EAST AND 30S TO THE WEST.
UPDATED TO INCREASE POPS ACROSS THE WASATCH PLATEAU WEST THROUGH
UTAH VALLEY TO ACCOUNT FOR MOST RECENT CONVECTIVE DEVELOPMENT.
ANTICIPATING RATHER EXPLOSIVE DEVELOPMENT OF CONVECTION THIS
MORNING WITHIN MOIST AIRMASS THAT COVERS MUCH OF THE STATE...UTAH
REMAINS IN THE SWEET SPOT BETWEEN APPROACHING TROUGH AND CLOUD
VEIL ASSOCIATED WITH DEEPEST MOISTURE SURGING INTO COLORADO. IR
IMAGERY DEPICTS VERY LITTLE CLOUD COVER ALOFT AND SURFACE PRESSURE
GRADIENT COMBINED WITH INCREASING MID LEVEL SOUTHWESTERLY FLOW
CURRENTLY SUPPORTING GOOD LOW LEVEL MIXING. DIURNAL HEATING HAS
BEEN RAPID THIS MORNING WITH MANY AREAS ALREADY APPROACHING
SEASONAL NORMS...LOW LEVEL INSTABILITY INCREASING RAPIDLY AS A RESULT.
THIS COMBINED WITH DEEP LIFT BENEATH DIVERGENT FLOW ALOFT AND
SUPPORT OF A 90-110KT JET WILL ALLOW FOR RAPID CONVECTIVE GROWTH.
LATEST SPC MESOANALYSIS INDICATES 30-40 KT EFFECTIVE SHEAR ACROSS
THE SOUTHERN TWO THIRDS OF THE STATE...WITH MUCAPE OF 1000 J/KG
COVERING A GOOD SWATH OF CENTRAL AND SOUTHERN UTAH. SEVERE STORM
DEVELOPMENT IS POSSIBLE WITH PRIMARY THREATS BEING WIND ALONG THE
WESTERN PERIPHERY...AND WIND/HAIL ACROSS CENTRAL AND EASTERN UTAH
WHERE MOISTURE IS HIGHEST.
GOING FLASH FLOOD WATCH IN PLACE ACROSS THE SOUTH REASONABLE AS
POSITION AND FUTURE TRACK OF UPSTREAM TROUGH WILL PROMOTE TRAINING
CELLS...WITH HEAVY RAINFALL A THREAT.
RAPID PROGRESSION OF TROUGH WILL FORCE MOISTURE AND ASSOCIATED
WEATHER THREATS EASTWARD OVERNIGHT. DRY AND COOLER WITHIN WESTERLY
FLOW ALOFT TO RETURN FOR THURSDAY.
PREVIOUS DISCUSSION FOLLOWS...
700MB FLOW INCREASES TODAY WITH THE ARRIVAL OF THE TROUGH FROM
THE WEST. THIS SHOULD PROMOTE WIDESPREAD BREEZY CONDITIONS EVEN
OUTSIDE OF CONVECTION. REFER TO THE FIRE WEATHER DISCUSSION BELOW
FOR FURTHER DETAILS.
HEIGHTS RECOVER LATE THIS WORK WEEK. BOTH THE EUROPEAN AND GFS
INDICATE A RIDGE DEVELOPS ACROSS THE SOUTHWEST CONUS NEXT
WEEKEND...STRENGTHENING EARLY NEXT WEEK. THIS SCENARIO WOULD TRAP
MOISTURE SOUTH OF THE AREA...WITH POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION ACROSS FAR SOUTHERN UTAH EARLY NEXT WEEK SHOULD
THE RIDGE AXIS SHIFT FURTHER NORTH THAN CURRENTLY ADVERTISED. WITH
700MB TEMPERATURES +1 TO +2 STANDARD DEVIATIONS ABOVE
NORMAL...EXPECT DAYTIME TEMPERATURES TO BE ABOUT 10F ABOVE
CLIMATOLOGY DURING THIS PERIOD.
&&
.AVIATION...VFR CONDITIONS TO PREVAIL AT SLC. SOUTHERLY WINDS
THIS MORNING WILL INCREASE AND BECOME GUSTY FOR LATE MORNING
THROUGH THE AFTERNOON AND EVENING. AN AIRPORT WEATHER WARNING IS
LIKELY THIS AFTERNOON FOR GUSTY WINDS AND POSSIBLE FOR LIGHTNING
LATER THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS NORTHERN UTAH. THERE IS A 50 PERCENT CHANCE THAT
THUNDERSTORM OUTFLOW WINDS WILL IMPACT THE TERMINAL...AND A 20
PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE
TERMINAL THIS AFTERNOON AND EVENING....PRIMARILY 21Z-02Z.
&&
.FIRE WEATHER...A BROAD TROUGH OVER CALIFORNIA THIS MORNING WILL
REACH WESTERN UTAH LATER THIS AFTERNOON AND EXIT THE STATE BY
THURSDAY MORNING. GUSTY SOUTH TO SOUTHWEST WINDS HAVE DEVELOPED
AGAIN OVER THE DISTRICT AHEAD OF THE APPROACHING TROUGH.
INCREASING MOISTURE AND INSTABILITY BRING THE THREAT OF SHOWERS
AND THUNDERSTORMS TO THE AREA. BECAUSE THE THUNDERSTORMS WILL BE
DEVELOPING AFTER A PROLONGED DRY PERIOD...AND RED FLAG WARNING
REMAINS IN EFFECT FOR MUCH OF THE DISTRICT. THIS WARNING WAS
EXTENDED FURTHER EAST THIS MORNING. HIGH PRESSURE WILL BUILD OVER
THE DISTRICT TOMORROW AS THE STORM SYSTEM EXITS...RESULTING IN
WARMING AND DRYING CONDITIONS WITH LIGHT WINDS THROUGH THE
WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR
UTZ420>427-431>441.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518.
WY...NONE.
&&
MERRILL/SAR/ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 22, 3:24 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 324 AM MDT WED SEP 22 2010 UTZ001>016-019>021-517-518-WYZ021-231200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 324 AM MDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL BE DRAWN NORTHWARD TODAY BRINGING SHOWERS AND THUNDERSTORMS TO THE STATE...MAINLY EAST OF INTERSTATE 15. HEAVY RAIN IS POSSIBLE...PARTICULARLY EAST OF INTERSTATE 15 AND SOUTH OF INTERSTATE 70. REFER TO THE FLASH FLOOD WATCH FOR ADDITIONAL DETAILS. IN ADDITION....SOME STORMS MAY BE STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH LOCALLY STRONG WINDS AND HAIL. CONTINUED BREEZY CONDITIONS AND THE INCREASED THREAT OF LIGHTNING WILL CREATE A FIRE WEATHER HAZARD TODAY. REFER TO THE RED FLAG WARNING FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY AND WARM CONDITIONS ARE EXPECTED TOMORROW THROUGH EARLY NEXT WEEK AS A RIDGE OF HIGH PRESSURE DOMINATES THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Sep 22, 11:34 AM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1134 AM MDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL ALPINE 40.46N 111.77W
09/22/2010 E0.88 INCH UTAH UT DEPT OF HIGHWAYS
1105 AM HAIL LEHI 40.40N 111.85W
09/22/2010 E0.88 INCH UTAH UT DEPT OF HIGHWAYS
&&
GMERRILLThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 11:04 AM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 26 min |
| Sep 22, 11:49 AM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Sep 22, 12:27 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Sep 22, 2:07 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Sep 22, 2:41 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Sep 22, 3:17 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.